Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 5, 2002, 6:18 AM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2002, 6:18 AM EDT (10:18 UTC)
- Expired
- Jun 5, 2002, 7:00 AM EDT
- In force
- 42 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Greater Bridgeport Planning Region, CT, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 051018 SVROKX CTC001-NYC119-051100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 618 AM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT SOUTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 700 AM EDT. * AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHITE PLAINS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... STAMFORD AROUND 630 AM. DARIEN AROUND 635 AM. NORWALK AROUND 640 AM. WESTPORT AROUND 650 AM. 7 MILES SOUTH OF BRIDGEPORT AND 9 MILES SOUTHWEST OF STRATFORD AROUND 700 AM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE ARMONK AND HAWTHORNE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4114 7383 4097 7381 4098 7303 4123 7305 SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:00 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 5, 4:00 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT WED JUN 5 2002 SCT SHRAS HV DVLPD IN NY METRO PAST HR AND WL HANDLE IN AN ERLY AM PD. OTRW...SFC WRMFNT WL MOV THRU RGN LTR TDA. BEST CHC FOR SUN DURG THE DAY TDA WL BE AFT WE GET WARM SECTORED...LKLY FOR A BRF PD THIS AFTN. THUS...AFTN MAXTS SHUD GET TO NR GDNC NMBRS. REGARDING PCPN THIS AFTN...LOOKS LIKE PREFRONTAL TROF SETS UP WHICH WUD BE BEST LIFT MECHANISM FOR THE AFTN HRS. ETA HRLY SNDGS SHWG LOTSA INSTABILITY AND JUICE TO WORK W/...SPCLY AWAY FM CST (NOTED CAPES 1800+ FOR SWF AND LIS OF AOB -4C). AGREE W/ SPC THINKING FOR SLGT RISK SVR FOR THE AFTN INTO THE EVNG. WL GO FOR SCT SHRA/TS DVLPG DURG AFTN NWRN ZNS BUT ONNLY BRING AS FAR E AND WRN CT/PSBLY CNTRL LI BY 08/0000 UTC. LKLY POP ALL ZNS TNGT W/ CONTD MENT OF PSBL SVR ERLY ON. MDLS NOW HOLDING CDFNT UP MORE THAN LAST NITES RUNS DID W/ SFC WV(S) FORMING AND MOVG S OF RGN. W/ UPR FLOW WSW AND NRLY PARALLEL TO SFC CDFNT...CLDS/PCPN WL RMN INTO THU AND WL UTILIZE A LKLY POP FOR THU AND LINGER INTO THU NITE. ETA AND AVN DISAGREE ON EXIT TIMING OF PCPN THU NITE/FRI...AND WL SPLIT THE DIFF AND HV ALL RA ENDING B4 FRI AM. THEN...A QUIET PD AS SFC HI BLDS INTO RGN. OTHR TREND OF NOTE IS FOR NICE WARMUP BY ERLY NXT WK AWAY FM IMMEDIATE CSTL LOCNS W/ WSW LLVL FLOW. MARINE: RAISED SCA FOR ALL WTRS FOR BORDERLINE WNDS/SEAS FOR TDA. CONDS SHUD SUBSIDE A BIT TNGT AND TMRW AS CDFNT SAGS SWD. THE OKX CREW... SHORT/LONG RANGE: REYNOLDS AVIATION/MARINE: HIRSCH .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA ALL WATERS.
In the hours before
Special weather statement, Jun 5, 4:30 AM EDT, 1 hour 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 430 AM EDT WED JUN 5 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EARLY THIS EVENING AHEAD OF A COLD FRONT. THE STORMS WILL FORM IN A LINE EXTENDING FROM THE CATSKILLS INTO EASTERN PENNSYLVANIA BEFORE HEADING EAST TOWARDS THE TRI-STATE REGION. SOME THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...STRONG WINDS AND SOME SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX HIRSCH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:50 AM EDT | Special Marine Warning | OKX | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.